Mrs. A’s Story

female_1In November 2011, I was given levofloxacin (generic Levaquin) 750 mg for a common condition — which wound up being a misdiagnosis. I only took five pills before I couldn’t walk without a cane. The excruciating tendon pain in my Achilles tendon, knee tendons (front and back sides of knees), shoulder and even forearm tendons, plus pain in what felt like connective tissue between my heart and left lung, heart arrhythmia, and major joints clicking and popping were frightening to say the least. However, after over three years with only partial recovery and frequent flare-ups, I feel like I’ll never be completely mobile again.

During my father’s struggle with cancer in the spring of 2014, I had to give him this poison, and it broke my heart to crush it and dissolve it for him to pour into his feeding tube. On one occasion, I forgot to crush it before putting it in the water to dissolve, and I picked it out with my clean but bare left fingers. Within an hour, I felt my left forearm tendon becoming painful, and the pain radiated up my arm. Within a few hours it had gone through my shoulder, into my left knee (both front and back tendons), and my Achilles tendon. So, it is apparently dangerous to merely touch it!

To add insult to injury, my primary care physician blows off my concerns as if I don’t know what happened to me. The medical community needs to address this crisis; it has already lost much of its credibility for us who were damaged by fluoroquinolone drugs.

Again, thank you for your coverage. All of us need this knowledge to protect ourselves from the agony that many of us may suffer for the rest of our lives.